Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 176, NWS Pueblo, CO

August 24, 2008Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 24, 2008, 9:23 PM MDT for Fremont County, Colorado. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2008, 9:23 PM MDT (03:23 UTC)
Expired
Aug 24, 2008, 9:45 PM MDT
In force
22 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 78 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 9:24 PM MDTHAIL 0.882 Wnw Penrose, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1267 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 250323
SVRPUB
COC043-250345-
/O.NEW.KPUB.SV.W.0176.080825T0323Z-080825T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
923 PM MDT SUN AUG 24 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO...

* UNTIL 945 PM MDT...

* AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS    
  LOCATED OVER PENROSE...OR ABOUT 20 MILES NORTHWEST OF PUEBLO...AND 
  WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH.

AT 920 PM A NATIONAL WEATHER SERVICE SPOTTER IN PENROSE REPORTED 
HAIL THE SIZE OF NICKELS AT 6TH STREET AND HIGHWAY 115.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3827 10517 3859 10517 3855 10493 3827 10494
TIME...MOT...LOC 0322Z 296DEG 11KT 3838 10493

$$
1 follow-up statement
000 
WWUS55 KPUB 250352
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
952 PM MDT SUN AUG 24 2008

COC043-250400-
/O.EXP.KPUB.SV.W.0176.000000T0000Z-080825T0345Z/
FREMONT CO-
950 PM MDT SUN AUG 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FREMONT COUNTY EXPIRED
AT 945 PM MDT...

THE THUNDERSTORM THAT PRODUCED NICKEL SIZED HAIL OVER PENROSE HAS 
WEAKENED AS IT DRIFTED TO THE SOUTHEAST. RAIN...FREQUENT LIGHTNING 
AND SMALL HAIL WILL STILL BE POSSIBLE OVER THE FAR SOUTHEAST CORNER 
OF FREMONT COUNTY UNTIL 1030 PM. 

LAT...LON 3827 10517 3859 10517 3855 10493 3827 10494
TIME...MOT...LOC 0323Z 296DEG 11KT 3838 10493

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:14 PM MDT, 9 minutes earlier.

Area forecast discussion, Aug 24, 9:14 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
914 PM MDT SUN AUG 24 2008

.UPDATE...
UPDATED TO REFLECT EVENING TRENDS.

&&

.SHORT TERM...
MAIN PRECIPITATION SEEMS TO BE FOCUSED IN TO AREAS...THE ONE OVER
EL PASO COUNTY AND THE WAS OVER LAS ANIMAS COUNTY. PUT THE HIGHEST
POPS THERE (SCATTERED) WITH ISOLATED ELSEWHERE THROUGH 09Z AND
THEN TOOK OUT POPS EVERYWHERE. BROUGHT REMAINING PARAMETERS BACK
IN LINE WITH OBSERVATIONS.

.LONG TERM...
NO UPDATES AT THIS TIME.

&&

.AVIATION...
NO UPDATES AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 258 PM MDT SUN AUG 24 2008/

SHORT TERM...
(TONIGHT AND MONDAY)

CURRENTLY...ISOLATED TO SCATTERED SHOWERS WERE OVER THE HIGHER TRRN
AT 130 PM THIS AFTERNOON. STORMS WERE MOVING SE IN THE NW FLOW OVER
THE REGION. DWPTS AT OR A BIT BELOW THE VALUES THAT THEY WERE
YESTERDAY. UPPER FLOW IN THE VICINITY OF THE REGION APPEARS DEVOID
OF ANY SIGNIF DISTURBANCE.

REST OF TODAY AND TONIGHT...EXPECT THINGS TO BE A BIT QUIETER DURING
THIS PERIOD THAN THEY WERE YESTERDAY. STORMS SHOULD CONTINUE TO
INCREASE IN COVERAGE AS THEY MOVE SE...BUT SHOULD NOT PRODUCE AS
MUCH PRECIP (OR SVR WX) AS THERE IS LESS CAPE AND NO DISTURBANCE TO
ENHANCE UPWRD VV. A FEW OF THE STORMS COULD PRODUCE LOCALLY HEAVY
RAIN AND MAYBE A MARGINAL SVR HAIL STONE OR TWO...BUT DO NOT EXPECT
ANYTHING SIMILAR TO YDAY.

WE SHOULD SEE A FEW MORE STORMS OVER THE E PLAINS LATER THIS
AFTERNOON AND EVENING AS A BOUNDARY IS NOTED S OF US50 ATTM...AND I
EXPECT A FEW STORMS TO INITIATE ON IT WITHIN AN HOUR OR SO.

TOMORROW...MADE LITTLE CHANGE TO THE INHERITED GRIDDS. MAIN CHANGE
WAS TO INCREASE POPS A BIT OVER THE MTNS AS WE SHOULD GET ANOTHER
DISTURBANCE MOVING APPROACHING THE TOP OF THE RIDGE AXIS WHICH
SHOULD BE LOCATED OVER C CO BY LATE IN THE AFTERNOON. IN
ADDITION...WE WILL HAVE A BIT MORE CAPE TOMORROW SO WILL SEE AN
UPTICK IN STORM INTENSITY AND A BETTER CHANCE OF SOME LOCALLY HEAVY
RAINFALL. ALSO DECREASED TEMPS JUST A TAD. /34

LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

AS TOUCHED UPON IN YESTERDAYS DISCUSSION...LONGER TERM METEOROLOGICAL
ISSUES CONTINUE TO BE POPS AND TEMPERATURES. ONCE AGAIN...LATEST
COMPUTER PROJECTIONS SUGGEST THAT ENOUGH ATMOSPHERIC MOISTURE
SHOULD REMAIN TRAPPED UNDER UPPER RIDGING FROM MONDAY NIGHT INTO
TUESDAY NIGHT TO ALLOW ISOLATED TO SCATTERED MAINLY AFTERNOON/EVENING
POPS TO NOTED OVER THE CWFA DURING THIS TIME-FRAME.

THEN COMBINATION OF UPPER RIDGING AND DECREASING PRECIPITABLE
WATER VALUES EXPECTED TO PROVIDE GENERALLY LOW GRADE TO NIL POPS
OVER CWFA AS WELL AS ABOVE SEASONAL TEMPERATURES FROM WEDNESDAY
INTO THURSDAY.

NEXT ROUND OF INCREASING ATMOSPHERIC MOISTURE EXPECTED TO DEVELOP
FROM THURSDAY NIGHT INTO THE WEEKEND AND HAVE PAINTED GENERALLY
ISOLATED POPS AS WELL AS CONTINUED WARM LATE AUGUST TEMPERATURES
DURING THIS TIME-FRAME.

WARMEST TEMPERATURES OF THE LONG TERM SHOULD BE NOTED ON THURSDAY
AND THEN AGAIN DURING THE UPCOMING WEEKEND. FINALLY...LOW GRADE
LATE AUGUST GRADIENT WINDS SHOULD BE NOTED THROUGH NEXT SUNDAY.

AVIATION...

VFR CONDTIONS ARE ANTICPATED OVER THE TAF SITES NEXT 24H. ONLY
EXCEPTION TO THIS WILL BE ANY STRONGER DIURNAL TSRA WHICH WILL BE
POSSIBLE DURING THE LATER AFTERNOON AND EVENING TIME PERIODS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/50
Hazardous weather outlook, Aug 24, 9:05 PM MDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
905 PM MDT SUN AUG 24 2008

COZ058>089-093>099-260315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
905 PM MDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ALONG THE
SOUTHERN FRONT RANGE MAINLY ALONG THE I-25 CORRIDOR. ISOLATED
SHOWERS WILL BE POSSIBLE OVER THE EASTERN PLAINS OVERNIGHT ALONG
WITH PATCHY FOG. THUNDERSTORMS ALONG THE I-25 CORRIDOR WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAIN...FREQUENT LIGHTNING AND
SMALL HAIL

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND EVENING
AND AGAIN TUESDAY AFTERNOON AND EVENING...MAINLY ALONG AND WEST OF
THE INTERSTATE 25 CORRIDOR. ISOLATED THUNDERSTORMS WILL BE
POSSIBLE OVER AND NEAR THE MOUNTAINS WEDNESDAY...FRIDAY AND
SATURDAY. THE MAIN THREATS FROM THE STORMS WILL BE LIGHTNING AND
WIND GUSTS AROUND 40 MPH. MONDAY AND TUESDAY THERE MAY ALSO BE THE
THREAT OF HEAVY RAIN AND SOME OF THE STRONGER STORMS WILL HAVE THE
POTENTIAL TO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVERNIGHT AND AGAIN MONDAY AFTERNOON AND EVENING.

21/50

In the hours before

Local storm report, Aug 24, 4:25 PM MDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
425 PM MDT SUN AUG 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 SW WESTCLIFFE         38.09N 105.52W
08/24/2008  M0.75 INCH       CUSTER             CO   TRAINED SPOTTER

            0.95 PRECIPITATION.

&&

RMG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:14 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas, Otero, Pueblo3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.